Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 108, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2001, 5:13 PM CDT for Jackson County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 5:13 PM CDT (22:13 UTC)
- Expired
- Jun 1, 2001, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jackson County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:20 PM CDT | Hail 0.75 | Whiting, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 012213
SVRTOP
KSC085-012245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT FRI JUN 1 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 545 PM CDT
* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF NETAWAKA...OR ABOUT 18
MILES SOUTHWEST OF HIAWATHA...MOVING SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED...
NETAWAKA
HOLTON
WHITING
60 TO 70 MPH WIND GUSTS WERE REPORTED WITH THIS STORM IN NEMAHA
COUNTY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3965 9577 3956 9577 3955 9589 3939 9581
3939 9560 3947 9556 3965 9556
$$
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:18 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 1, 3:18 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 318 PM CDT FRI JUN 1 2001 SEVERE WEATHER WATCHES GRADUALLY ENCOMPASSING CWA. SEVERE WEATHER MAIN CONCERN THIS EVENING...THEN RETURNING OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ARE NEXT CONCERNS. WEAK IMPULSE SOUTHWEST AND CONVERGENT AREAS FIRING STORMS OVER THE SOUTHWEST INTO CENTRAL PORTIONS OF STATE WHILE FRONT DROPPING SOUTH ...NOW MOVING THROUGH SOUTH CENTRAL NEBRASKA AND INTO SOUTHEAST NEBRASKA...WILL PUSH INTO UNSTABLE AIR OVER REST OF CWA. STRONG UPPER WAVE DROPPING SOUTH WITH MODELS SHOWING LARGE VERTICAL MOTION FIELDS OVER NORTHEAST THROUGH 06Z...THEN SLIPS SOUTH AND EAST. WILL WORD ZONES WITH SCATTERED OR LIKELY FOR THE EVENING HOURS. SURFACE HIGH SLIPS ACROSS CWA BEHIND FRONT ON SATURDAY...ETA...SHOWING SOME LOW LEVEL RH PERSISTING OVER THE EAST SO WILL GO WITH A FEW MORE CLOUDS HERE. SOME QUESTIONS ON TEMPERATURES...THE 70 TO 75 RANGE LOOK GOOD FOR NOW. NEXT SERIES OF WAVES PUSHES OUT INTO THE HIGH PLAINS SATURDAY NIGHT...ETA/AVN SHOWING OVERRUNNING WARM ADVECTION AHEAD OF THESE...SUPPORTING GOING CHANCE FOR NORTH CENTRAL SATURDAY NIGHT. ADDED LOW POPS TO THE NORTHEAST AS WELL DO TO THE WARM ADVECTION. STRONG WAVE EJECTS ACROSS CWA...SUNDAY...WILL GO WITH LIKELY POPS BUT MODELS WOULD HAVE THIS ENDING OVER THE WESTERN CWA EARLY. ANOTHER WAVE COMES OUT SUNDAY NIGHT INTO MONDAY AND AGAIN WIL:L GO WITH LIKELY 0POPS AS BOUNDARIES AND OVERRUNNING ENHANCE PRECIP CHANCES. TEMPERATURE WISE...COMPROMISE ON HIGHS WITH HIGHS AROUND 70 AND LOWS 50 TO 55. .TOP...NONE FRANTZ
In the hours before
Special weather statement, Jun 1, 12:06 PM CDT, 5 hours 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-012300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1206 PM CDT FRI JUN 1 2001 STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. AT THIS TIME IT APPEARS THAT THUNDERSTORMS...SOME POSSIBLY SEVERE... MAY DEVELOP OVER PARTS OF NORTH CENTRAL KANSAS AROUND THE MID AFTERNOON HOURS. THIS ACTIVITY WOULD THEN SPREAD SOUTHEAST ACROSS NORTHEAST KANSAS BY THE LATE AFTERNOON HOURS...AND OVER EAST CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CAN NOT BE RULED OUT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER UPDATES ON THIS POSSIBLE SEVERE WEATHER SITUATION. THE THREAT OF SEVERE WEATHER WILL BE ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEAST ACROSS THE PAREA LATE THIS AFTERNOON AND EARLY THIS EVENING. PF
Local storm report, Jun 1, 4:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
S
0440 PM 2 NW AXTELL KS .75 INCH HAIL
06/01/01 MARSHALLLocal storm report, Jun 1, 5:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
G
0445 PM 5 NW SENECA KS 60 MPH TSTM GUST
06/01/01 NEMAHA
0445 PM BAILEYVILLE KS 70 MPH TSTM GUST
06/01/01 NEMAHALocal storm report, Jun 1, 5:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM 10 S FAIRVIEW KS .75 INCH HAIL
06/01/01 BROWN
0505 PM EMPORIA KS 1 INCH HAIL
06/01/01 LYONLocal storm report, Jun 1, 5:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM HORTON KS .75 INCH HAIL
06/01/01 BROWNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:08 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| Jun 1, 4:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 36 min |
| Jun 1, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Jun 1, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 41 min |
| Jun 1, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 38 min |
| Jun 1, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 44 min |
| Jun 1, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 30 min |
| Jun 1, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
| Jun 1, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.